The question “does cymbalta cause weight gain?” must have been on your mind, maybe , you heard someone complaining of weight gain or you read about it. Well, some people reported complained of weight gain while others had weight loss. It all depends on the length of time the drug was taken.
Cymbalta can cause weight gain but in a modest way . However, if the drug was taken for a longer period of time. The weight gain may be little or minimal but it can be a matter of concern as being overweight can lead to many health conditions. In this article, we will discuss the relationship or link between Cymbalta and weight gain, also if the drug can cause weight loss.
WHAT IS CYMBALTA?
Cymbalta is a drug that is used for treating health conditions like depression, anxiety, fibromyalgia, diabetic neuropathy and muscle pain that last for long term. This drug is a serotonin and norepinephrine reuptake inhibitor (SNRI) and according to GoodRx Health, it is classified as antidepressant medications.
Cymbalta works by increasing the level of two chemical messengers in the brain which are serotonin and norepinephrine. When these chemical messengers are balanced, your mood becomes regulated while certain types of pain are relieved. Cymbalta was approved by the Food and Drug Administration (FDA) in 2004.
- Here are 8 Effective Blood Tonic for Weight Gain
- Does Creatine Make You Gain Weight?
- Will I Lose Weight When They Remove Ovarian Cyst?
CYMBALTA FOR WEIGHT GAIN
There are some researches that suggest that Cymbalta can cause weight gain but this is just minimal and modest. However, most people are likely to experience weight loss than weight gain if the drug is taken for a short period of time.
A study published by the National Institute of Health in 2006 had 10 clinical studies analyzed to find out the effects Cymbalta has on weight. The analysis found out that people who take the medication will more possibly lose weight if they use the drug for a short period of time. The participants in these studies used Cymbalta to treat depression.
The 2006 analysis included a 52-week study that found out using Cymbalta for a long time can lead to gaining weight of about 1.1 kilograms (kg), or approximately 2.4 pounds (lbs), by the end of the study period.
Another study published by the National Library of Medicine in 2011 carried out an analysis on the results gotten from 16 clinical studies that involved participants using Cymbalta to treat many chronic pain conditions. The researchers found out that using Cymbalta for a short period of time will experience minimal loss of weight while long term use will lead to weight gain but modestly.
A small study published by the National Institute of Health in 2010 researched on the effects Cymbalta can have on weight gain for adults who take the drug to treat depression. The participants in this study used the drug and there was weight loss till the fourth week of usage. Within the sixth and eighth week, there was regaining of weight.
The weight lost by the participants were not up to 2 kg (approximately 4.4 lbs) during the 8-week study. The weight loss experienced in the first four weeks was attributed to loss of appetite which is one of the side effects of using Cymbalta.
HOW MUCH WEIGHT WILL I GAIN WHILE TAKING CYMBALTA?
From the above explanation, the amount of weight you will gain while using Cymbalta depends. The 2006 study mentioned above showed that people had an increase of about 2.5 pounds after taking Cymbalta for a year. Another study in 2007 showed that using Cymbalta for a year or two can lead to about 5 to 7 pounds weight gain.
We can agree that the count of weight to gain is not fixed, it depends on the length of time you have used the drug. Also, some researchers concluded that since one of the symptoms of depression is weight gain, you may be experiencing weight gain caused by the symptoms and not the drug exactly.
DOES CYMBALTA CAUSE WEIGHT GAIN LONG-TERM?
Cymbalta can only cause weight gain if it is used for long term. The analysis of 10 studies published in 2006 showed that the use of Cymbalta for long term can lead to weight gain but in a minimal way. Using the drug for a year can lead to gaining 2 pounds of weight.
There may be loss of weight in the first four weeks but after 8 weeks of use, there will be weight gain even though it will be modest. Also, the weight gain will be gradual but exercise and eating healthy diet will help reduce the weight.
WHY DOES CYMBALTA CAUSE WEIGHT GAIN?
According to an article by Addiction Resource in 2021, Cymbalta can cause weight gain due to the effect the drug have on the chemical messenger known as serotonin. This chemical messenger is responsible for mood and control of appetite.
Although the link between serotonin and control of appetite is very complicated but some studies agreed that increase in the level of serotonin can lead to increase in appetite and delayed satisfaction from food. You should know that the above explanation is based on theory and other factors like lifestyles.
DOES CYMBALTA CAUSE WEIGHT GAIN OR LOSS?
Cymbalta can cause both weight loss and weight gain depending on how long the drug is used. There will be weight loss because one of the side effects of Cymbalta is loss of appetite and this will affect body weight. Apart from loss of appetite, there is also nausea and diarrhea, these side effects makes the patient to eat less amounts of food while passing out contents from the stomach through stooling.
Studies have shown that the first four weeks of using the drug will cause weight loss. However, after 8 weeks of using Cymbalta, most people experience weight gain. As the drug starts to have much effects on the serotonin level, there will be increase in appetite and craving for food. You may also experience decrease in satisfaction.
IS THERE ANY WAY OF PREVENTING WEIGHT GAIN WHILE TAKING CYMBALTA?
There are ways you can prevent gaining weight while using Cymbalta. From the studies above, weight gain can be experienced if the drug is used for 12 to 18 months.
You can prevent gaining weight while using Cymbalta by:
- Exercising Regularly: You can agree that exercise has significant impact on our lives including weight loss. Staying active will help you be fit and keep your weight under check and control. You may not see fast results but there will be significant changes in your weight.
- Eat Healthy Foods: One of the things that have great impact on your weight is the food you eat. Taking foods with lots of calories will have impact on your weight and of there is no exercise to burn out these calories, you will most likely experience weight gain. You are to eat balanced diet while taking Cymbalta and after the medication.
IS IT POSSIBLE TO LOSE WEIGHT GAINED WHILE TAKING CYMBALTA?
It is possible to lose weight gained as a result of taking Cymbalta. You should know that the weight caused by Cymbalta is modest and minimal, it is not massive. You can be able to reduce the weight by eating healthy diet and exercising to stay active. The weight gain can be lost when you stop taking the drug but this is not advised for everyone.
When you immediately stop taking Cymbalta, there will be withdrawal symptoms like:
- Nausea and vomiting
- Difficulty in sleeping
- Unsteadiness and loss of balance
- Anxiety and restlessness
- Uncomfortable tingling like pins and needles are stuck to your skin
- Feelings of electric shock
DOES CYMBALTA CAUSE OTHER SIDE EFFECTS?
Cymbalta has other side effects other than weight gain and loss.
These side effects include:
- Pain in the stomach
- Dry mouth
- Difficulty in sleeping
- Loss of appetite
- Excessive sweating
- Reduction in sex drive
- Pain in the muscles
Severe side effects of this drug include:
- Damage to the liver
- Decrease in blood pressure
- Low sodium in the body
- Serotonin syndrome like fast heart rate, shaking of the hands, sweating, difficulty in sleeping)
- Itchy and painful rashes on the skin
- Worsening of eye condition (glaucoma)
- Difficulty in urinating
- Swelling of the lips and mouth
- Bruising and bleeding
- Extreme weakness
- Suicidal thoughts and behaviors
ARE THERE OTHER SNRIs THAT DO NOT CAUSE WEIGHT GAIN?
According to GoodRx Health, there are other serotonin and norepinephrine reuptake inhibitor (SNRI) that are effective like Cymbalta but do not cause weight gain. You can ask your doctor which will be best for you if you have concern for weight gain or loss.
These drugs include:
- Fetzima (levomilnacipran)
- Pristiq (desvenlafaxine)
- Savella (milnacipran)
- Effexor (venlafaxine)
WHEN SHOULD YOU SEE YOUR DOCTOR?
Weight gain or loss may not be a case for concern for some people while it is in others. Many people may discontinue the use of Cymbalta because of the weight change and this is not advisable as there are many benefits associated with the drug. If you have practiced healthy eating and exercise and there is still no change, you may see your doctor.
Cymbalta can lead to weight gain and weight loss as well. The loss can be experienced in the early weeks of usage (4 weeks) and after 8 weeks, there will be weight gain. The weight gain is not massive, it is modest and minimal. You can control the weight gain by eating healthy diet and exercising regularly but if there is no change, you should see your doctor.